When the doctor told me I’d need to go through chemotherapy, there were a set of side effects I expected to be heading my way. Going bald was the biggest, the most obvious thing, and about three weeks into it the slightest breeze sent my hair flying. Away. All gone. Bald.
There were also things I mistakenly thought about chemo. I had assumed that weight loss was a given. Indeed, I have lost quite a bit of weight – and while part of that is because I’m exercising almost daily to sweat the chemicals out of my body, I know it’s also because the chemo has affected my eating habits.
But it turns out that isn’t the norm – at least, not these days. I found out from my doctor (and from listening to all the other cancer patients bemoan going bald and fat) that most people gain weight with chemo.
There is one side effect though that came as a complete shocker to me, and is something I’d never even heard about before now. For those chemotherapy patients who get what’s called Hand-Foot Syndrome, one of the peculiar things the syndrome might involve (there’s a list) is the loss of fingerprints.
You may wonder how on earth I could have discovered that I’m losing my prints.
I own a smartphone, and I use the thumb print scanner as my ID. About two weeks into chemotherapy, my phone was no longer able to recognize my thumb. So I’ve been using a PIN like a Neanderthal to access my phone. It’s almost as if I have to HANG UP again.
It isn’t that my prints are completely erased, though that might still come. But right now, I have – well, what feel to me like strange fingertips. They are not mine. They aren’t the fingertips I know from my past. The ridges feel funny.
I find this interesting. In doing research for one of my novels, I had read about a rare condition called Adermatoglyphia and wondered if it was somehow related. Try and say that five times fast – or just once. I say it like this: “Atta-matta-GLIFF-ee-AH!” The condition is sometimes called “immigration delay disease” which I think sounds way worse than Atta-matta-GLIFF-ee-AH!
My way sounds like a bungee jumping warrior call. Atta… matta… *GLIFF!* EEEEEE-aaaaah!
My chemo’ ed fingerprints have nothing to do with Adermatoglyphia. Essentially, the chemotherapy affects the nerve endings in your fingertips and toes and an aspect of this CAN be the erasure of fingerprints. A lot about this isn’t known as yet. It does seem to be, for most patients at least, temporary. But prints and scans have become an aspect of daily life in the past decade, so the loss of fingerprints is a thing doctors have known of quite recently.
Having cancer and chemo treatment in the midst of a second pandemic lockdown means I won’t be traveling anytime soon. But it is a curious thing not having prints to identify me – and I do wonder if they’ll return. If so, my phone will be the first to know.